Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Los Angeles, CA

July 20, 2006Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 20, 2006, 4:52 PM PDT for Los Angeles County, California. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 4:52 PM PDT (23:52 UTC)
Expired
Jul 20, 2006, 6:15 PM PDT
In force
83 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 202356
FFWLOX
CAC037-210115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
452 PM PDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA   
  THIS INCLUDES THE ANTELOPE VALLEY CITIES OF LANCASTER AND 
  PALMDALE

* UNTIL 615 PM PDT

* AT 448 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING BETWEEN HIGHWAY 138 AND AVENUE K TO THE KERN COUNTY LINE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
LOW WATER CROSSING...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3480 11872 3443 11786 3483 11784

$$

DANIELSON
2 follow-up statements
000 
WGUS76 KLOX 210055
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
547 PM PDT THU JUL 20 2006

CAC037-210115-
LOS ANGELES-
547 PM PDT THU JUL 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR 
THE ANTELOPE VALLEY IN NORTH CENTRAL LOS ANGELES COUNTY...WHICH 
INCLUDES THE CITIES OF LANCASTER AND PALMDALE...

SPOTTERS...LAW ENFORCEMENT AND LOCAL MEDIA ARE REPORTING EXTENSIVE 
URBAN FLOODING OF STREETS AND HIGHWAYS IN THE LANCASTER AREA. AT 545 
PM PDT...DOPPLER RADAR STILL SHOWED THUNDERSTORMS CAPABLE OF 
PRODUCING FLOODING RAINS NEAR THE KERN COUNTY LINE...ABOUT 18 MILES 
NORTHEAST OF LANCASTER. THIS STORM WAS MOVING INTO KERN COUNTY AND 
OUT OF THE WARNING AREA.

EXCESSIVE RUNOFF HAS ALREADY CAUSED FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3480 11872 3443 11786 3483 11784

$$

DANIELSON
000 
WGUS76 KLOX 210128
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
625 PM PDT THU JUL 20 2006

CAC037-210215-
LOS ANGELES-
625 PM PDT THU JUL 20 2006

...THE FLASH FLOOD WARNING FOR THE ANTELOPE VALLEY IN NORTH CENTRAL 
LOS ANGELES COUNTY...WHICH INCLUDES THE CITIES OF LANCASTER AND 
PALMDALE...HAS BEEN ALLOWED TO EXPIRE AT 615 PM PDT.

AT 620 PM PDT...DOPPLER RADAR SHOWED A SINGLE THUNDERSTORM LINGERING 
OVER THE EXTREME WESTERN PORTION OF THE ANTELOPE VALLEY. THIS STORM 
DOES NOT APPEAR STRONG ENOUGH TO PRODUCE ADDITIONAL FLASH FLOODING. 
THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE.

HOWEVER...STREET FLOODING CONTINUES IN PORTIONS OF LANCASTER AT THIS 
TIME. MOTORISTS ARE ADVISED NOT TO DRIVE VEHICLES INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3480 11872 3443 11786 3483 11784

$$

DANIELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 PM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM PDT, 2 hours 52 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU JUL 20 2006

.SHORT TERM...THUNDERSTORM ACTIVITY HAS BEGUN ACROSS THE LOS ANGELES
COUNTY MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON. A SEVERE THUNDERSTORM
WARNING WAS ISSUED EARLIER THIS AFTERNOON FOR EASTERN LOS ANGELES COUNTY
IN THE VICINITY OF PEARBLOSSOM AND HIGHWAY 138...DUE TO RADAR DETECTED
LARGE HAIL SIGNATURE. SO FAR CONVECTION SEEMS TO BE FIRING ON A LINE
EXTENDING APPROXIMATELY FROM BLYTHE TO JUST NORTHEAST OF SANTA
CLARITA...ALONG A VORTICITY LOBE THAT WAS WELL DEPICTED BY THE GFS
12Z MODEL RUN. THIS WILL CONTINUE TO ACT AS A FORCING MECHANISM THAT
WILL LIKELY TRIGGER CONVECTIVE ACTIVITY FURTHER WEST AS THE DAY
PROGRESSES. WITH UPPER LEVEL FLOW BEING NEARLY EASTERLY NOW...SOME
OF THESE STORMS COULD DRIFT INTO THE VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES...ESPECIALLY NEAR THE FOOTHILLS.

MAIN THREAT FROM THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL
BE FLASH FLOODING DUE TO THE HIGH AVAILABLE MOISTURE (PW VALUES IN EXCESS
OF 1.5 INCHES WITH 850 MB DEWPOINTS IN EXCESS OF 10 DEGREES CELSIUS) AND
SLOW MOVING NATURE OF THE STORMS (STEERING FLOW BETWEEN 500 AND 700 MB
GENERALLY 10 KNOTS OR LESS). CURRENT FLASH FLOOD WATCHES LOOK GOOD BUT
MAY NEED TO BE EXTENDED IN TIME IF NOCTURNAL CONVECTION PANS OUT. AS
IT STANDS RIGHT NOW...IT STILL LOOKS LIKE AN INVERTED TROUGH WILL PROPOGATE
THROUGH THE EASTERLY FLOW WITH EMBEDDED UPPER LEVEL IMPULSES. THIS
SHOULD MAINTAIN CONVECTION OVERNIGHT INTO FRIDAY AS THE EASTERLY WAVE
TRAVELS NORTHWESTWARD THROUGH THE CWA. JUST ABOUT ANYWHERE IN OUR
CWA COULD SEE SOME CONVECTION...SO 20 TO 30 PERCENT POPS STILL SEEMS
REASONABLE FOR TONIGHT AND FRIDAY. WITH UPPER LEVEL FLOW GENERALLY
FROM THE SOUTHEAST TO EAST THROUGH THE WEEKEND...THE DOOR WILL REMAIN
OPEN FOR MONSOONAL MOISTURE TO BRING THUNDERSTORMS TO THE AREA. WHILE
THE MAIN THREATS WILL BE ACROSS THE MOUNTAINS...DESERTS...AND INTERIOR
VALLEYS...CERTAINLY COULD NOT RULE OUT SOME ISOLATED STORM ACTIVITY
ACROSS COASTAL AND COASTAL VALLEY LOCATIONS.

OTHER BIG STORY WILL BE RELENTLESS HEAT AND HUMIDITY WHICH IS EXPECTED
TO CONTINUE THROUGH THE WEEKEND. MODELS CONTINUE TO SHOW SIGNIFICANT
WARMING IN THE BOUNDARY LAYER ON FRIDAY AS ONSHORE FLOW WEAKENS AND
THICKNESSES CONTINUE TO CLIMB. WITH AFTERNOON PACKAGE...WILL BE CONVERTING
EXCESSIVE HEAT WATCHES TO EXCESSIVE HEAT WARNINGS FOR FRIDAY AFTERNOON
ACROSS THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA
COUNTIES...WHERE HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL
LIKELY OCCUR. THE ONLY FLY IN THE OINTMENT WOULD BE POTENTIAL CLOUD COVERAGE
ASSOCIATED WITH CONVECTION THAT MAY KEEP TEMPERATURES DOWN A BIT IN SOME
LOCATIONS. SATURDAY STILL LOOKS TO BE THE HOTTEST DAY OF THIS CURRENT
HEAT WAVE. WITH FAIRLY HIGH HUMIDITIES PREVAILING...THIS COULD END UP
BEING A WIDESPREAD HEAT WARNING EVENT AS LONG AS CLOUD COVERAGE REMAINS
RATHER LIMITED. WITH AFTERNOON PACKAGE...WILL ISSUE AN EXCESSIVE HEAT
WATCH FOR ALL VALLEYS...MOUNTAINS...AND DESERTS.

.LONG TERM...OVERALL...MOSTLY MINOR CHANGES IN THE UPPER PATTERN FOR
MONDAY...WITH E TO SELY FLOW ALF TRANSPORTING SUBTROPICAL MSTR INTO
THE REGION...BRINGING A CONTINUED THREAT OF CONVECTION ALONG WITH VERY
WARM AND HUMID CONDITIONS. AS THE UPPER LEVEL FLOW TURNS MORE SOUTHERLY
ON TUESDAY AND WEDNESDAY...MOST OF THE CONVECTION IS EXPECTED TO SHIFT
EAST OF THE REGION ALONG WITH GRADUAL COOLING.

&&

.AVIATION...LATEST SATELLITE SHOWS MARINE LAYER BURNING OFF TO THE
COAST...AND EVEN CLEARING ALONG THE BIGHT AROUND VTU AND LAX
COUNTIES. THRU THE AFTERNOON...EXPECT MOSTLY SUNNY SKIES FOR
COASTAL/VALLEY AREAS WITH SOME TSTMS OVER THE MOUNTAINS AND ANTELOPE
VALLEY.

FOR TONIGHT...EXPECT STRATUS/DENSE FOG TO RETURN TO KSBP/KSMX AFTER
05Z. GUSTY SUNDOWNERS AND CONVECTIVE BLOWOFFS ARE EXPECTED TO KEEP
KSBA/KOXR/LAX/LGB STRATUS FREE TONIGHT. HOWEVER...ALL TAF SITES
ACROSS SOUTHERN SBA COUNTY AND VTU/LAX COUNTIES MAY HAVE A CHANCE
FOR SOME OVERNIGHT TSTMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING/EXCESSIVE HEAT WATCH (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...GOMBERG
AVIATION...THOMPSON
Hazardous weather outlook, Jul 20, 6:00 AM PDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU JUL 20 2006

CAZ034>041-044>047-051>054-059-087-088-211300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT ACROSS THE
MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA COUNTIES...AS
WELL AS ACROSS THE ANTELOPE VALLEY AND CUYAMA VALLEY. THESE
THUNDERSTORMS MAY BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN...WITH
A THREAT OF FLASH FLOODING.

A FEW THUNDERSTORMS COULD DRIFT INTO THE VALLEYS LATER THIS
AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF
SOUTHWESTERN CALIFORNIA TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL CONTINUE FRIDAY THROUGH MONDAY. HIGH TEMPERATURES
WILL RISE TO BETWEEN 95 AND 108 ACROSS THE VALLEYS AND IN LOWER
ELEVATIONS IN THE MOUNTAINS AND TO BETWEEN 100 AND 112 ACROSS THE
ANTELOPE VALLEY. ACROSS INTERIOR SECTIONS OF THE COASTAL PLAIN...
TEMPERATURES WILL LIKELY RISE INTO THE 90S FRIDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE ENTIRE AREA FRIDAY THROUGH MONDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE IN THE MOUNTAINS AND DESERTS...BUT
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE POSSIBLY JUST ABOUT
ANYWHERE ACROSS SOUTHWESTERN CALIFORNIA.

* EXCESSIVE HEAT WATCH.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:57 AM PDTFlash Flood WatchLOXSanta Barbara16 hr
Jul 20, 5:28 AM PDTExcessive Heat WatchLOXLos Angeles10 hr
Jul 20, 12:25 PM PDTSevere Thunderstorm WarningLOXLos Angeles42 min
Jul 20, 3:00 PM PDTExcessive Heat WatchLOXLos Angeles, Santa Barbara25 hr
Jul 20, 3:00 PM PDTExcessive Heat WarningLOXLos Angeles27 hr
Jul 20, 4:23 PM PDTSevere Thunderstorm WarningLOXLos Angeles67 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.